Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Detroit, MI

June 28, 2003Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 28, 2003, 7:48 PM EDT for Monroe County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 7:48 PM EDT (23:48 UTC)
Expired
Jun 28, 2003, 8:30 PM EDT
In force
42 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Monroe County, MI

The radar

The Detroit radar (KDTX), 86 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WUUS53 KDTX 282348
SVRDTX
MIC115-290030-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
747 PM EDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 830 PM EDT

* AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF PETERSBURG...OR 12 MILES EAST
  OF ADRIAN...MOVING EAST AT 35 MPH. THIS SEVERE THUNDERSTORM HAS THE
  POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH
  IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNDEE AT 800 PM EDT
  TEMPERANCE AT 805 PM EDT
  IDA AT 810 PM EDT
  MAYBEE...LUNA PIER AT 815 PM EDT

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4176 8347 4179 8377 4201 8377 4206 8352
          4207 8327 4204 8322

$$

DWD DRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:53 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 28, 3:53 PM EDT, 3 hours 55 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
353 PM EDT SAT JUN 28 2003

REMAINING SEVERE WEATHER POTENTIAL WILL BE THE IMMEDIATE CONCERN
WITH THIS PACKAGE. SEVERE THUNDERSTORM WATCH 601 IS IN EFFECT UNTIL
7 PM FOR ALL BUT LENAWEE AND MONROE COUNTIES.

EXPECT ONGOING CONVECTION TO CONTINUE EVOLVING ALONG THE WARM FRONT
IN THE SAGINAW VALLEY AND THUMB, AND AHEAD OF THE COLD FRONT IN
WESTERN LOWER. A FEW SUPERCELLS WILL BE POSSIBLE ALONG THE WARM
FRONT AND IN THE WARM SECTOR WHERE ANY LOW LEVEL FLOW IS BACKED TO
THE SE. FORECAST SOUNDINGS AND WIND PROFILES INDICATE HELICITY
AROUND 200 M2/S2 AND 0-6KM SHEAR STARTING NEAR 30 M/S BUT DECREASING
DURING THE EARLY EVENING. CONVECTIVE MODE ALONG AND AHEAD OF THE
COLD FRONT WILL BE MORE LINEAR WITH 0-3KM SHEAR AROUND 20 M/S.
MODIFIED 12Z DTX SOUNDING AND MODIFIED FORECAST ETA SOUNDINGS SHOW
CAPE AVERAGING TO ABOUT 2500 J/KG, ENOUGH TO WORK WITH THE EXISTING
WIND FIELD AND ENOUGH TO CONTINUE WITH THE WATCH THROUGH EXPIRATION.

WEAKENING CONVERGENCE ALONG THE COLD FRONT AND THE LOSS OF DAYTIME
HEATING WILL LEAD TO A WEAKENING TREND IN THE STORM ACTIVITY BY
MIDNIGHT. DO EXPECT AT LEAST SCATTERED SHOWER AND STORM COVERAGE
OVERNIGHT SOUTH OF FLINT TO PORT HURON.

THE UPPER TROF AXIS WILL STILL BE TO OUR WEST ON SUNDAY AND THE 12Z
MODEL RUNS SHOW A SECONDARY SURFACE TROF OVER LOWER MICHIGAN BY
AFTERNOON. A TOUGH CALL ON PRECIP CHANCES OVER OUR AREA AS THE MODEL
MOISTURE PROFILES BECOME MARGINAL. THEY INDICATE THE 850 TO 700 MB
THETA-E RIDGE SOUTH OF OUR AREA BUT WITH THE SURFACE BOUNDARY
WASHING OUT OVERNIGHT. THIS WILL ALLOW LOW LEVEL MOISTURE TO POOL
BACK INTO THE AREA AND INTERACT WITH THE UPPER TROF AND DAYTIME
HEATING. OUR GOING FORECAST HAS CHANCE POPS GOING FOR SHOWERS AND
STORMS AND THIS LOOKS GOOD.

SURFACE HIGH PRESSURE WILL BUILD IN A LITTLE MORE FIRMLY SUNDAY
NIGHT AND MONDAY AS THE UPPER LEVEL TROF MOVES EAST. THIS WILL LAST
THROUGH TUESDAY AS THE 00Z AND 12Z GFS RUNS SHOW SOLUTIONS
CONSISTENT FROM RUNS OVER THE LAST COUPLE OF DAYS AND ARE CONSISTENT
WITH THE EURO AND CANADIAN MODELS THROUGH MID WEEK. THE UPPER RIDGE
OVER THE CENTRAL STATES WILL KEEP SURFACE HIGH PRESSURE IN PLACE
OVER THE GREAT LAKES THROUGH WEDNESDAY AND HELP ENSURE DRY
CONDITIONS WITH SEASONABLE TEMPERATURES.

HEADING INTO THURSDAY, SOME TIMING DIFFERENCES HAVE DEVELOPED IN THE
MODELS REGARDING THE LOW MOVING THROUGH CENTRAL CANADA. THE GFS IS
THE FASTEST OF ALL IN THE GROUP AND AMONG THE FASTEST OF THE
ENSEMBLE MEMBERS. PLAN TO BLEND THE FORECAST TOWARD A SLOWER TIMING
LIKE THE CANADIAN BUT NOT AS DEEP. THIS STILL KEEPS THE FRONT OUT OF
OUR AREA UNTIL FRIDAY...AND THEN ONCE IT IS HERE...EXPECT IT TO
LINGER INTO SATURDAY. A CHANCE OF SHOWERS AND STORMS WILL BE
WARRANTED BOTH DAYS HEADING INTO THE WEEKEND.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

BT
Hazardous weather outlook, Jun 28, 7:23 PM EDT, 25 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
723 PM EDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH 601 IS IN EFFECT UNTIL 900 PM FOR
SOUTHEAST MICHIGAN ALONG AND NORTH OF INTERSTATE 94...AND GENERALLY
EAST OF A LINE FROM BAD AXE TO ANN ARBOR.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS EVENING OVER
THE WATCH AREA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...AND
BE CAPABLE OF WIND GUSTS TO 70 MPH AND HAIL UP TO ONE INCH IN
DIAMETER. AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT 30 MPH.

A FEW HOURS OF SUNSHINE DURING THE AFTERNOON ALLOWED THE ATMOSPHERE
TO DESTABILIZE. THUNDERSTORMS WILL MOVE THROUGH THE THUMB AND POINTS
SOUTH THROUGH THE DETROIT METRO AREA TO MONROE BETWEEN 715 PM AND 9
PM. ALL ACTIVITY WILL MOVE INTO ONTARIO BY 9 PM.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE AFTER MIDNIGHT AS A COLD
FRONT SETTLES SOUTH OVER THE AREA. BECAUSE INSTABILITY WILL DIMINISH
AFTER SUNSET...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
HOWEVER WIND GUSTS TO 40 MPH AND SMALL HAIL ARE STILL POSSIBLE.
AVERAGE STORM MOTION TONIGHT WILL BE TO THE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER NETWORKS HAVE BEEN ACTIVATED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BT

In the hours before

Local storm report, Jun 28, 6:20 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
620 PM EDT SAT JUN 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0611 PM    2 SW CHELSEA              MI   1.00 INCH HAIL
06/28/03   WASHTENAW                      QUARTER SIZED HAIL AND
                                          60 MPH WIND GUSTS
                                          REPORTED BY SPOTTERS
Local storm report, Jun 28, 6:39 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
639 PM EDT SAT JUN 28 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0634 PM    DEXTER                    MI   58 MPH TSTM WIND GUST
06/28/03   WASHTENAW
Special weather statement, Jun 28, 7:00 PM EDT, 48 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
700 PM EDT SAT JUN 28 2003

SEVERE THUNDERSTORM WATCH 601 HAS BEEN EXTENDED AND IS NOW IN EFFECT
UNTIL 9 PM FOR THE FOLLOWING COUNTIES IN SOUTHEAST MICHIGAN...

HURON... TUSCOLA... SANILAC... GENESEE... LAPEER... ST. CLAIR...
OAKLAND... MACOMB... WASHTENAW... AND WAYNE.

THE WATCH HAS EXPIRED FOR THE FOLLOWING COUNTIES...

MIDLAND... BAY... SAGINAW... SHIAWASSEE... AND LIVINGSTON.

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:29 PM EDTSevere Thunderstorm WarningDTXMidland46 min
Jun 28, 4:28 PM EDTSpecial Marine WarningDTX92 min
Jun 28, 6:03 PM EDTSevere Thunderstorm WarningDTXWashtenaw57 min
Jun 28, 6:17 PM EDTSevere Thunderstorm WarningDTXGenesee, Shiawassee43 min
Jun 28, 6:59 PM EDTSevere Thunderstorm WarningDTXWayne46 min
Jun 28, 7:05 PM EDTSevere Thunderstorm WarningDTXGenesee25 min
Jun 28, 7:16 PM EDTSpecial Marine WarningDTX44 min
Jun 28, 7:29 PM EDTSevere Thunderstorm WarningDTXLenawee46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.